New York, 2015

High Wind in New York, November 1, 2015

November 1, 2015 · NWS BGM · 1 event in 1 county or zone

A strong low pressure system tracked across the Upper Great Lakes region on Sunday November 1st and pushed a warm front across the region by the afternoon. A strong southwesterly flow of air followed the warm front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strong low pressure system tracked across the Upper Great Lakes region on Sunday November 1st and pushed a warm front across the region by the afternoon. A strong southwesterly flow of air followed the warm front. A rain shower formed within these strong winds and produced estimated wind gusts of 75 mph in the Delta Lake area. There were several large trees blown down and a few homes lost some shingles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Nov 1, 1:11 PM EST, 9 minutes earlier.

Area forecast discussion, Nov 1, 1:11 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
111 PM EST SUN NOV 1 2015

.SYNOPSIS...
LOW PRESSURE WILL TRACK ACROSS QUEBEC INTO THE MARITIMES TONIGHT
WITH A WESTERLY FLOW OF COOLER AIR AND SOME LINGERING CLOUDS FOR
NORTH CENTRAL NEW YORK. HIGH PRESSURE WILL TAKE CONTROL OF OUR
WEATHER FROM LATER TONIGHT THROUGH MID-WEEK WITH FAIR SKIES AND
INCREASINGLY MILD AIR. TEMPERATURES WILL BE WELL ABOVE NORMAL FOR
EARLY NOVEMBER WITH HIGHS TUESDAY THROUGH THURSDAY INTO THE 60S
AND POSSIBLY EVEN ECLIPSING 70 DEGREES IN SOME VALLEY LOCATIONS.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
RADAR SHOWS A FEW SHRA FORMING IN NORTHERN ONEIDA COUNTY AT THIS
TIME AND I EXPECT MORE SHRA OR SPRINKLES IN NC NY LATER THIS
AFTERNOON AS AN UPPER LEVEL WAVE PASSES ACROSS SRN ONT/SRN QUE.
THIS WAVE WILL LEAD TO LIFTING AND COOLING AT ARND 850 MB MAINLY N
OF ITH WITH MUCH COOLER 850 MB TEMPS IN NC NY VS THE SRN TIER
NY/NE PA. THIS WILL LEAD TO MORE CLOUD FORMATION IN NC NY LATER
THIS AFTERNOON/EARLY EVE THAN FARTHER S. ALSO I SEE A FEW LIGHT
RAIN SHOWERS OR SPRINKLES DEVELOPING TOO UNTIL EARLY EVENING WHEN
THE WAVE PASSES. REST OF SC NY/NE PA WILL SEE SCT-BKN
STRATOCUMULUS CLOUDS FADE OFF BY 00Z. THEN FOR THE BALANCE OF THE
OVERNIGHT JUST SOME CIRRUS CLOUDS WITH A FEW SCT STRTOCUMULUS
EXPECTED IN THE HIGHER TERRAIN OF C NY. I ADDED SOME PATCHY FOG
IN THE TWIN TIER AND NE PA VALLEYS LATE TONIGHT/EARLY MONDAY.

FOR MONDAY/MONDAY NIGHT HIGH PRESSURE WILL DOMINATE OUR WEATHER
AT THE SURFACE AS A WEAK WAVE MOVES FROM THE GREAT LAKES
ACROSS ONTARIO MONDAY AND INTO QUEBEC MONDAY NIGHT. NY AND PA
WILL SEE MAINLY SCT-BKN MID TO HIGH CLOUDS THRU THIS PERIOD WITH
FAIR WEATHER. TEMPERATURES WILL BE A FEW DEGREES ABOVE SEASONAL
NORMALS MONDAY AND MONDAY NIGHT
&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
400 AM UPDATE...

THE ONLY STORY FOR THE BEGINNING OF THE WEEK (AND REALLY THE REST
OF THE WEEK) WILL BE HOW WARM DO WE GET. WITH SURFACE HIGH
PRESSURE SLIDING OFF THE EAST COAST, BUT A RIDGE AXIS EXTENDING
THROUGH THE LOWER GREAT LAKES, WE WILL REMAIN SUNNY DURING THE DAY
AND CLEAR AT NIGHT. ALTHOUGH 850 TEMPS ARE MUCH WARMER MONDAY THAN
THAT WILL BE TODAY, A SUBSIDENCE INVERSION WILL LIMIT MIXING WITH
LIGHT WINDS AND AN INVERSION AROUND 925 MB. SO WHILE WARM AGAIN
MONDAY, TEMPS WILL BE SIMILAR TO THIS AFTERNOON OR AROUND 60,
DESPITE SUCH WARM TEMPS ALOFT.

AGAIN ON TUESDAY OUR MIXING POTENTIAL IS LOW WITH LIGHT WINDS AND
AN INVERSION AGAIN AROUND 925MB. IT WON'T REALLY MATTER HOWEVER AS
925 TEMPS JUMP ABOUT 4C TO 6C. IN RESPONSE SURFACE TEMPS TUESDAY
AFTERNOON WILL JUMP ANOTHER 8 TO 12 DEGREES, WHICH WILL PUT MOST
OF THE AREA WELL INTO THE 60S. IN FACT IF MODEL 925 TEMPS ARE
ACCURATE, SOME SPOTS WILL EXCEED 70 TUESDAY AFTERNOON! ENJOY OUR
START TO NOVEMBER.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
300AM EST UPDATE...
ADJUSTED TO ACCOUNT FOR LATEST SUPERBLEND GUIDANCE/MODEL TRENDS.
VERY LITTLE CHANGE FROM PREVIOUS UPDATE. HOWEVER...I DID INTRODUCE
A SLIGHT CHANCE OF SHOWERS IN WYOMING VALLEY AREA OF PA
THURSDAY...BECAUSE A COUPLE RUNS NOW OF ECMWF-GEM HAVE SUGGESTED
SOME SORT OF WEAK INVERTED TROUGH EMBEDDED WITHIN THE LOW
AMPLITUDE UPPER RIDGE. THE FEATURE IS STILL VERY SUBTLE AT BEST IN
THE GFS...BUT THE OTHER MODELS HAVE SPOTTY QPF ESPECIALLY TOWARDS
THE MIDATLANTIC STATES. GFS-ECMWF CONTINUE TO POINT TOWARDS A COLD
FRONTAL PASSAGE LATE FRI-FRI NIGHT...THOUGH THE GFS REMAINS WETTER
WITH IT COMPARED TO ECMWF.

PREVIOUS DISCUSSION...
POPULATED LONG TERM GRIDS WITH SUPERBLEND AND THEN TWEAKED TO
MATCH NEIGHBORING WFO/S GRIDS. THE TWEAKS WERE MINOR AS WE ARE ALL
IN AGREEMENT THAT A LARGE AMPLITUDE UPPER LEVEL RIDGE WILL PARK
ITSELF OVER THE NORTHEAST U.S WED-THU. 500 MB GEOPOTENTIAL HEIGHTS
REACH ABOVE 580 DM WHICH IS CLOSE TO 20 DM ABOVE NORMAL. 925 TEMPS
SUPPORT MAXES IN THE MID 60S TO LOWER 70S (VALLEYS) THESE DAYS.
RECORDS FOR THIS TIME IN NOVEMBER ARE GENERALLY WELL INTO THE
UPPER 60S AND 70S SO WE MAY COME CLOSE ESPECIALLY AT BGM WHERE
RECORDS ARE ONLY BACK TO 1951. SYRACUSE RECORDS GO BACK TO 1901
AND WE WILL BE HARD PRESSED TO BREAK RECORD MAXES IN THE MID 70S
TO 80F. AT SCRANTON RECORDS ARE SIMILAR TO SYR MAINLY MID 70S TO
80 DEGREES. NEVERTHELESS A VERY MILD SPELL TO BEGIN NOVEMBER.

MODELS ARE IN FAIRLY GOOD AGREEMENT THIS FAR OUT FOR THU NGT/FRIDAY
AS A FRONT WILL PUSH INTO NY AND PA AND FLATTEN THE RIDGE OUT BY
SAT. HAVE POPS INCREASING FROM THU NGT INTO FRIDAY AS A RESULT
FOR SHRA.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
TAFS WERE EVOLVING TO VFR SCT-BKN STRATOCUMULUS IN A W-SW FLOW
PATTERN THIS AFTERNOON. ONLY TAF THAT WAS MVFR WAS AT KAVP WHERE
CIGS WERE AT 2900 FEET. VISIBLE SATELLITE IMAGERY SHOWS THIS PATCH
OF CLOUDS WILL ADVECT OFF SOON SO HAVE VFR AT KAVP FROM 19Z ON.
AS COOLER AIR MOVES IN ALOFT FOR ITH/RME AND SYR AND FLOW OFF
LAKE ONTARIO CONTINUES I SEE BKN-OVC SC FORMING FOR LATER TONIGHT
ARND 06Z-08Z TO ABT 15Z. THESE CLOUDS SHOULD BE IN THE VFR
CATEGORY. REST OF TAFS SHUD CLEAR OUT AFTER SUNSET WITH JUST SOME
CIRRUS CLOUDS. THEN FOR MON AM...RME AND SYR WILL STILL HAVE SCT
STRATOCUMULUS WITH JUST HIGH CLOUDS FARTHER S.

WINDS WILL BE W-SW 10-15 KNOTS GUSTS TO 20-25 KNOTS THIS AFTERNOON
AND THEN BECOME LIGHT SOUTHWESTERLY OVERNIGHT. WINDS WILL BE
WESTERLY UNDER 10 KNOTS MONDAY AM.

.OUTLOOK...

MON PM/TUE/WED/THU...OUTSIDE OF POSSIBLE EARLY MORNING FOG AT
KELM...VFR EXPECTED.
FRI...CHANCE OF MVFR SHRA AS A COLD FRONT AFFECTS THE REGION.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...HEDEN
LONG TERM...DJN/MDP
AVIATION...DJN
Hazardous weather outlook, Nov 1, 1:18 PM EST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
118 PM EST SUN NOV 1 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
118 PM EST SUN NOV 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Oneida

When
November 1, 1:20 PM EST to 1:22 PM EST
Where
Northern Oneida forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

A gust of wind from a rain shower knocked down several trees and tore some shingles off a few homes in the Delta Lake Area of New York.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2015Every state in 2015This day in weather historyWarnings in New York, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609639.